Lightning, Mower
- When
- April 24, 6:15 PM CST
- Where
- Mower County, 2.75 mi ENE of Dexter
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 43.730, -92.667
A lightning strike destroyed one of three blades on a wind turbine near Dexter.
A lightning strike during a thunderstorm destroyed one of three blades on a wind turbine near Dexter (Mower County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A lightning strike during a thunderstorm destroyed one of three blades on a wind turbine near Dexter (Mower County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 24, 5:36 PM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 636 PM CDT WED APR 24 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 347 PM CDT WED APR 24 2013 AT 3 PM...A COLD FRONT EXTEND FROM INTERNATIONAL FALLS TO SIOUX FALLS SOUTH DAKOTA. TEMPERATURES AHEAD OF THIS FRONT RANGED FROM THE MID 40S TO MID 50S. MEANWHILE TEMPERATURES IN THE WAKE OF THIS FRONT WERE IN THE 30S. THE 24.12Z AND 24.18Z MODELS ARE A BIT SLOWER AT MOVING THIS FRONT THROUGH THE REGION TONIGHT...THUS DELAYED THE PRECIPITATION ONSET AND ENDING BY ABOUT 3 HOURS. AHEAD OF THE STRONG PV ANOMALY...BUFKIT SOUNDINGS SHOW AN INVERTED V SOUNDING...AND THE STEEP AND UNSTABLE 950-400 MB LAPSE RATES. AS A RESULT...EXPECT THE WINDS TO RATHER GUSTY THIS EVENING. WIND GUSTS WILL RANGE FROM 30 TO 35 MPH. WITH CAPES UP TO 100 J/KG...THERE WILL BE THE POTENTIAL FOR A FEW ISOLATED THUNDERSTORMS. AS TEMPERATURES COOL IN THE WAKE OF THIS FRONT...THERE MAY BE A BRIEF PERIOD OF SNOW. LITTLE...IF ANY...SNOW ACCUMULATIONS ARE EXPECTED. LATE TONIGHT AND THURSDAY...A WEAK RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE AREA. THIS HIGH WILL PROVIDE WILL PROVIDE PARTLY TO MOSTLY SUNNY SKIES. WITH 850 MB TEMPERATURES DURING THE AFTERNOON FAIRLY SIMILAR TO THIS AFTERNOON...EXPECT VERY LITTLE TEMPERATURE CHANGE BETWEEN THE 2 AFTERNOONS. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 347 PM CDT WED APR 24 2013 ON THURSDAY NIGHT...A SHORT WAVE TROUGH WILL MOVE SOUTHEAST ACROSS NORTHERN MINNESOTA AND NORTHERN WISCONSIN. THIS FRONT WILL DRAG A WEAK COLD FRONT INTO THE REGION ON THURSDAY NIGHT...AND IT WILL LINGER ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA THROUGH FRIDAY EVENING. 925 MB AND 850 MB MOISTURE TRANSPORT INTO THIS FRONT IS FAIRLY WEAK. THE MODELS GENERATE SCATTERED SHOWERS ALONG THIS FRONT. THIS IS LIKELY DUE TO THE 0-3 KM MOST UNSTABLE CAPES UP TO 250 J/KG. AS A RESULT...JUST KEPT A 20 TO 30 PERCENT CHANCE OF SHOWERS IN THE FORECAST. FOR THE UPCOMING WEEKEND...AN UPPER LEVEL RIDGE WILL PROVIDE DRY WEATHER. SOUTHERLY WINDS WILL BRING WARM AIR INTO THE REGION. 850 MB TEMPERATURES WILL RANGE FROM 6 TO 10C ON SATURDAY...AND FROM 10 TO 14C ON SUNDAY. THIS WILL RESULT IN HIGH TEMPERATURES IN THE MID AND UPPER 60S ON SATURDAY...AND LOWER 70S ON SUNDAY. ON SUNDAY NIGHT...A CANADIAN COLD FRONT WILL MOVE SOUTHEAST THROUGH THE FORECAST AREA. THIS FRONT WILL THEN RETURN BACK TO THE NORTH ON MONDAY. THE COMBINATION OF WEAK TO MODERATE MOISTURE TRANSPORT INTO THIS FRONT AND 0-3 KM MOST UNSTABLE CAPES OF 500 TO 1000 J/KG WILL RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. IF THIS FRONT IS ABLE TO MOVE MUCH FASTER NORTH OF MONDAY...THERE WOULD BE THE POTENTIAL FOR SOME MID 70S TO OCCUR SOUTH OF THE INTERSTATE 90 CORRIDOR. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 627 PM CDT WED APR 24 2013 INITIALLY...THE MAIN ISSUE FOR THE AVIATION FORECAST IS A LINE OF SHOWERS ALONG I-35 AT 625 PM. THESE SHOWERS HAVE HAD A HISTORY OF PRODUCING WIND GUSTS AS MUCH AS 40 KT IN SOUTH CENTRAL MINNESOTA AND 45 KT IN NORTH CENTRAL IOWA. HAVE INCLUDED THE HIGH GUST POTENTIAL IN BOTH TAFS...HIGHEST AT KRST WHICH IS MORE EXPOSED TO A WESTERLY WIND. THE SHOWERS ARE BRIEF...ONLY LASTING AROUND 1 HOUR. THERE HAVE ALSO BEEN A FEW LIGHTNING STRIKES FROM THE SHOWERS...BUT TOO ISOLATED TO EVEN MENTION IN THE TAFS. CEILINGS ARE MOSTLY VFR WITH THIS BAND OF SHOWERS...BUT DO DROP DOWN TO MVFR IN A NARROW AREA IN ITS WAKE. HANDLED THIS WITH A TEMPO GROUP FOR ABOUT 2 HOURS. ANOTHER AREA OF SCATTERED SHOWERS WAS PRESENT OVER EASTERN MINNESOTA...BUT APPEARS TO BE DIMINISHING WITH LOSS OF HEATING. UNSURE IF THESE WILL GET TO THE TAF SITES...INCLUDING SOME OF THE MVFR CLOUD WITH THEM...THUS HAVE KEPT A VFR FORECAST GOING AFTER ABOUT 03Z. DURING THE OVERNIGHT HOURS...AN AREA OF MVFR STRATUS SITUATED AROUND FARGO NORTH DAKOTA MOST MODELS SHOW DROPPING SOUTHEAST TOWARDS THE TAF SITES ON NORTHWEST WINDS. HAVE INCLUDED THIS PERIOD OF MVFR FOR THE TAFS. THESE CLOUDS LOOK TO SCATTER OUT QUICKLY THURSDAY MORNING DUE TO THE COMBINATION OF DRIER AIR AND DAYTIME MIXING. VFR CONDITIONS WILL THEN PERSIST THROUGH THE REST OF THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE PLAINS. && .HYDROLOGY...WARMING TEMPERATURES THIS WEEKEND ISSUED AT 347 PM CDT WED APR 24 2013 HIGHS IN THE 60S AND 70S AND LOWS IN THE 40S AND 50S FROM FRIDAY THROUGH MONDAY WILL RESULT IN A RAPID INCREASE IN THE SNOW MELT RATE AND RUNOFF ACROSS CENTRAL MINNESOTA AND NORTHERN WISCONSIN. THIS SNOW MELT WILL PROVIDE RISES ALONG THE CHIPPEWA...ST CROIX AND MISSISSIPPI RIVERS. THIS WILL EVENTUALLY FLOW DOWNSTREAM INTO THE OUR AREA BY EARLY MAY. RIVER FORECASTS AND STATEMENTS WILL ADDRESS THE MISSISSIPPI RIVER RISES AS DETAILS OF THE FINAL MELT AND INFLOWS TO THE TRIBUTARY RIVERS BECOME CLEARER THIS WEEKEND AND EARLY NEXT WEEK. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...BOYNE LONG TERM...BOYNE AVIATION...AJ HYDROLOGY...BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 530 AM CDT WED APR 24 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-251000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 530 AM CDT WED APR 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE EVENING. GUSTY WINDS OF 30 TO 40 MPH AND PEA SIZED HAIL COULD OCCUR WITH ANY STRONGER STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 533 PM CDT WED APR 24 2013 IAZ008-009-018-019-MNZ079-086-087-094-095-250030- CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA- 533 PM CDT WED APR 24 2013 ...LINE OF SHOWERS WITH GUSTY WINDS APPROACHING SOUTHEAST MINNESOTA AND NORTHEAST IOWA... AT 530 PM...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS APPROACHING INTERSTATE 35 IN SOUTH CENTRAL MINNESOTA AND NORTH CENTRAL IOWA. THESE SHOWERS HAVE HAD A HISTORY OF PRODUCING WIND GUSTS OF 35 TO 45 MPH ALONG WITH SOME PEA SIZE HAIL. THE SHOWERS ARE MOVING QUICKLY TO THE EAST...AROUND 50 MPH AND ONLY LAST AROUND A HALF HOUR. LOOK FOR THE SHOWERS TO IMPACT MUCH OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA BETWEEN 730 PM AND 9 PM. TRAVELING ON NORTH TO SOUTH ORIENTED ROADS SUCH AS U.S. HIGHWAYS 52 AND 63 MAY BE BRIEFLY DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...DUE TO THE GUSTY WINDS FROM THE SHOWERS. AJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 627 PM CDT WED APR 24 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-250200- ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON- HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA- 627 PM CDT WED APR 24 2013 ...LINE OF SHOWERS WITH STRONG WINDS MOVING INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA... AT 625 PM...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS CROSSING INTERSTATE 35 IN SOUTH CENTRAL MINNESOTA AND NORTH CENTRAL IOWA. THESE SHOWERS HAVE HAD A HISTORY OF PRODUCING WIND GUSTS OF 40 TO 50 MPH ALONG WITH SOME PEA SIZE HAIL. THE SHOWERS ARE MOVING QUICKLY TO THE EAST...AROUND 50 MPH AND ONLY LAST AROUND A HALF HOUR. LOOK FOR THE SHOWERS TO IMPACT MUCH OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA BETWEEN 630 PM AND 8 PM. TRAVELING ON NORTH TO SOUTH ORIENTED ROADS SUCH AS U.S. HIGHWAYS 52 AND 63 MAY BE BRIEFLY DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...DUE TO THE GUSTY WINDS FROM THE SHOWERS. AJ
The La Crosse radar (KARX), 119 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
1 lightning. Local standard time, as filed.
A lightning strike destroyed one of three blades on a wind turbine near Dexter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443667.